Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 59, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 18, 2020, 2:31 PM EDT for Allendale County, Hampton County, South Carolina; Screven County, Georgia. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2020, 2:31 PM EDT (18:31 UTC)
- Expired
- Aug 18, 2020, 3:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Screven County, GA, Allendale County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 23 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 2:34 PM EDT | HAIL 0.25 | 3 Ne Hunters, GA | PEA SIZED HAIL REPORTED BY A TRAINED SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 828 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
784
WUUS52 KCHS 181831
SVRCHS
GAC251-SCC005-049-181930-
/O.NEW.KCHS.SV.W.0059.200818T1831Z-200818T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
231 PM EDT Tue Aug 18 2020
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Screven County in southeastern Georgia...
Hampton County in southeastern South Carolina...
Allendale County in southeastern South Carolina...
* Until 330 PM EDT.
* At 231 PM EDT, a severe thunderstorm was located 8 miles northeast
of Hunters, moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Hampton, Lake Warren State Park, Estill, Brunson, Gifford, Furman,
Scotia, Luray, Lena, Shirley and Hunters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3269 8109 3264 8117 3263 8158 3288 8157
3294 8111
TIME...MOT...LOC 1831Z 266DEG 13KT 3276 8147
HAIL...<.75IN
WIND...60MPH
$$3 follow-up statements
459
WWUS52 KCHS 181851
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
251 PM EDT Tue Aug 18 2020
GAC251-181901-
/O.CAN.KCHS.SV.W.0059.000000T0000Z-200818T1930Z/
Screven GA-
251 PM EDT Tue Aug 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR SCREVEN COUNTY IS CANCELLED...
The immediate risk for severe weather has ended.
LAT...LON 3269 8109 3264 8117 3263 8142 3265 8139
3269 8141 3270 8143 3274 8141 3277 8143
3277 8142 3278 8143 3282 8142 3284 8143
3285 8146 3287 8145 3289 8148 3294 8111
TIME...MOT...LOC 1851Z 260DEG 10KT 3279 8136
$$
SCC005-049-181930-
/O.CON.KCHS.SV.W.0059.000000T0000Z-200818T1930Z/
Hampton SC-Allendale SC-
251 PM EDT Tue Aug 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR HAMPTON AND ALLENDALE COUNTIES...
At 251 PM EDT, a severe thunderstorm was located 7 miles west of
Luray, moving east at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Hampton, Lake Warren State Park, Estill, Brunson, Gifford, Furman,
Scotia, Luray, Lena and Shirley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3269 8109 3264 8117 3263 8142 3265 8139
3269 8141 3270 8143 3274 8141 3277 8143
3277 8142 3278 8143 3282 8142 3284 8143
3285 8146 3287 8145 3289 8148 3294 8111
TIME...MOT...LOC 1851Z 260DEG 10KT 3279 8136
HAIL...<.75IN
WIND...60MPH
$$828
WWUS52 KCHS 181923
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
323 PM EDT Tue Aug 18 2020
SCC005-049-181930-
/O.CON.KCHS.SV.W.0059.000000T0000Z-200818T1930Z/
Hampton SC-Allendale SC-
323 PM EDT Tue Aug 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR HAMPTON AND ALLENDALE COUNTIES...
At 323 PM EDT, a severe thunderstorm was located over Luray, moving
east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Hampton, Lake Warren State Park, Estill, Brunson, Gifford, Furman,
Scotia, Luray, Lena and Shirley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3269 8109 3264 8117 3264 8134 3270 8129
3275 8123 3283 8130 3291 8134 3294 8111
TIME...MOT...LOC 1923Z 266DEG 13KT 3280 8122
HAIL...<.75IN
WIND...60MPH
$$
RFM026
WWUS52 KCHS 181930
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
330 PM EDT Tue Aug 18 2020
SCC005-049-181939-
/O.EXP.KCHS.SV.W.0059.000000T0000Z-200818T1930Z/
Hampton SC-Allendale SC-
330 PM EDT Tue Aug 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR HAMPTON AND ALLENDALE COUNTIES
WILL EXPIRE AT 330 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
AND heavy rain are still possible with this thunderstorm.
LAT...LON 3269 8109 3264 8117 3264 8134 3270 8129
3275 8123 3283 8130 3291 8134 3294 8111
TIME...MOT...LOC 1929Z 266DEG 13KT 3280 8121
$$
RFMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:51 PM EDT, 40 minutes earlier.
Area forecast discussion, Aug 18, 1:51 PM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Charleston SC 151 PM EDT Tue Aug 18 2020 .SYNOPSIS... A weak cold front will stall over or near the region today and tonight. This stationary front will remain over the region and gradually weaken into the weekend. High pressure is then expected to prevail early next week. && .NEAR TERM /THROUGH TONIGHT/... Early afternoon update: Still no notable change to the thinking for the afternoon hours. Convection is well underway across interior southeast Georgia, and a couple of the updrafts have already been reasonably impressive. DCAPE values are a bit higher than anticipated, with 1,000+ J/kg for the southern 2/3 of the forecast area and 800-1,000 across the north. So, gusty winds will be possible but it will still require an impressive storm with a freezing level over 15 kft and -20 C at almost 26 kft. Late this morning: Overall, no significant change to the forecast thinking. With increased precipitable water values and the presence of a weak front just upstream, we expect to see considerably more convective coverage today compared to yesterday. In fact we have persistent scattered showers ongoing across interior portions of southeast South Carolina right now. Cloud cover will slow warming a bit, but we should start to see main convective initiation by the mid afternoon hours. The severe threat remains quite low, but we could still see a strong to marginally severe storm where boundaries interact. The larger scale steering flow is light and westerly, so storm motions will be minimal this afternoon and evening. With little motion and the potential for some training, locally heavy rain is the main concern. Tonight: Convection will gradually wane prior to midnight with the passage of the short wave and diminishing instability. However, increasing moisture convergence from off the ocean will cause the redevelopment of scattered convection overnight. The better chances will stay offshore, but we do have chance PoP across the coastal corridor after midnight. Min temperatures will average very close to climo. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... A rather consistent weather pattern will be in place for the short term. A trough axis will stretch from approximately the OH Valley into the Gulf of Mexico Wednesday morning. Low pressure is forecasted to form within this trough, over the Lower MS Valley on Thursday, then persist in this location into Friday. Weak disturbances rounding the base of the trough will move over our area through Friday. Meanwhile, high pressure off the Southeast coast will approach during this time period and strengthen. At the surface, a stationary front will remain over or just west of the region. The front will usher Gulf moisture into our area with PWATs in the 1.75-2" range. The combination of these features will result in higher than normal convective coverage, with the peak being with diurnal heating/destabilization. Models are in fairly good agreement, so we have chance to likely POPs each afternoon. Overnights could still see decent convective coverage, so we have slight chance or chance POPs. The details of each day are complex and will get refined with upcoming forecasts. The main concern will be locally heavy rainfall. Though, storm motions may be a bit faster Thursday and Friday. Also, instability and DCAPE values are decent each afternoon, so an isolated pulse severe thunderstorm with damaging winds cannot be ruled out. However, this threat could be limited due to the abundant clouds and precipitation coverage. High temperatures should be near normal. Though, they'll be highly dependent on the timing and coverage of convection. Low temperatures should also be near normal. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... The mid-level trough over the Lower Mississippi Valley Friday night will weaken through the weekend. Meanwhile, high pressure in the Atlantic will gradually shift towards the Southeast U.S. early next week. At the surface, the stationary front over or just west of our area will dissipate this weekend, with Atlantic high pressure approaching the coast. Sea breeze convection will be possible each afternoon/evening. Though, coverage should be at or just below normal. Temperatures will be near normal. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Main near term concern is for direct impacts from thunderstorms at KCHS and KSAV. Currently, activity is initiating inland, so we have delayed the mention of VCTS until around 20z at both sites. A TEMPO for thunder and MVFR visibility remains in the 20-23z time period. Amendments will almost certainly be needed as thunderstorms evolve later this afternoon and into the evening. Overnight, no significant fog or stratus concerns, but we could see nocturnal shower and thunderstorm activity near KCHS. Introduced a VCSH at 09z at KCHS. Extended Aviation Outlook: Occasional flight restrictions are possible in showers/thunderstorms, especially during the afternoon/evening hours. && .MARINE... Today and tonight: A weak pressure pattern will prevail across the marine area, with a stalled cold front inland, and the Bermuda-Azores High across Florida. Localized weather hazards can occur in and near t-storms. Isolated waterspouts might also occur if any land breeze boundaries are able to form. Winds will become mainly SE or S at 10 kt or less today, and continue so tonight. There is some swell energy arriving from the east and southeast, but even so, seas won't be any larger than 2-4 ft. Extended Marine: A stationary front will remain inland the next few days, gradually weakening into the weekend. High pressure is then expected to prevail early next week. Expect backing winds each day along with occasional gusts near the coast due to a weak sea breeze. At night, winds should veer as the land breeze and nocturnal jet forms. Otherwise, both winds and seas are expected to stay below Small Craft Advisory criteria. The main concerns will be gusty winds in/near thunderstorms, and the potential for isolated waterspouts to form along the land breeze each morning. Rip Currents: We opted to go with a Moderate Risk of rip currents at area beaches today, mainly due to small swells, astronomical influences and to blend better with our neighboring WFOs. && .TIDES/COASTAL FLOODING... Astronomical contributions from the new moon and perigee will result in elevated tides (the Perigean Spring Tides) through the week. At least minor coastal flooding and associated Coastal Flood Advisories will be possible around the times of the evening high tides through at least Thursday, and especially along the South Carolina coast. If heavy rain coincides with these elevated evening tides, significant flooding could develop in some areas, especially in downtown Charleston. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...BSH SHORT TERM...MS LONG TERM...MS AVIATION...BSH/MS MARINE...33/MS TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 18, 4:16 AM EDT, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 416 AM EDT Tue Aug 18 2020 SCZ048>050-190830- Beaufort-Coastal Colleton-Charleston- 416 AM EDT Tue Aug 18 2020 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Coastal Flooding: Minor coastal flooding is likely with the high tide this evening. A Coastal Flood Advisory will be issued later today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Coastal Flooding: Minor coastal flooding is likely with the evening high tides through at least Thursday. Coastal Flood Advisories could be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ051-190830- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Coastal Jasper- 416 AM EDT Tue Aug 18 2020 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Coastal Flooding: Minor coastal flooding is likely with the evening high tides through at least Thursday. Coastal Flood Advisories could be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-190830- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 416 AM EDT Tue Aug 18 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 18, 1:48 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Charleston SC
148 PM EDT Tue Aug 18 2020
GAZ088-181830-
Screven-
148 PM EDT Tue Aug 18 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN COUNTY...
At 147 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Altman, or near Sylvania, moving east at 15
mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Sylvania, Hiltonia, Newington, Rocky Ford, Woodcliff, Altman,
Hilltonia and Captolo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3291 8177 3304 8154 3301 8149 3296 8151
3290 8147 3288 8148 3288 8145 3285 8146
3284 8142 3278 8143 3277 8142 3277 8143
3274 8141 3270 8143 3265 8139 3263 8142
3260 8139 3257 8143 3253 8165 3267 8187
TIME...MOT...LOC 1747Z 259DEG 13KT 3267 8170The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:21 PM EDT | Coastal Flood Advisory | CHS | 6 hr | |
| Aug 18, 3:56 PM EDT | Areal Flood Advisory | CHS | Charleston | 94 min |
| Aug 18, 4:24 PM EDT | Special Weather Statement | CHS | Jasper | 36 min |
| Aug 18, 4:33 PM EDT | Special Weather Statement | CHS | Colleton | 27 min |
| Aug 18, 4:47 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton | 58 min |
| Aug 18, 5:58 PM EDT | Special Weather Statement | CHS | Berkeley | 32 min |
| Aug 18, 6:34 PM EDT | Special Weather Statement | CHS | Berkeley | 26 min |
| Aug 18, 1:48 PM EDT | Special Weather Statement | CHS | Screven | 42 min |
| Aug 18, 2:47 PM EDT | Special Weather Statement | CHS | Candler | 28 min |
| Aug 18, 3:14 PM EDT | Special Weather Statement | CHS | Effingham | 31 min |
| Aug 18, 3:22 PM EDT | Special Weather Statement | CHS | Candler | 23 min |
| Aug 18, 3:46 PM EDT | Special Weather Statement | CHS | Effingham | 29 min |
| Aug 18, 4:17 PM EDT | Special Weather Statement | CHS | Effingham | 43 min |
| Aug 18, 4:37 PM EDT | Severe Thunderstorm Warning | CHS | Bryan | 52 min |
| Aug 18, 5:20 PM EDT | Special Weather Statement | CHS | Liberty | 25 min |
| Aug 18, 5:28 PM EDT | Severe Thunderstorm Warning | CHS | Liberty, Long | 62 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.